Buproprion

My currect medication cocktail:
800mg Lithium (Priadel)
125mg Lamotrigine
300mg Buproprion (Zyban)

Buproprion Hydrocloride is very commonly used in the US, under the name Wellbutrin. In the UK however, Buproprion is only licensed as an aid to smoking cessation (under the name Zyban). This means that it is rarely prescribed, as doctors have to prescribe off label, and this generally makes them nervous! Thankfully, seeing a consultant has some benefits as he has the experience to be happy to write those prescriptions, since we’re running out of alternatives.

I have been taking buproprion for about 6 weeks now. 4 weeks on 150mg once a day in the morning, and then increasing the dose to 150mg twice a day, one in the morning, one at lunch.
The initial side effects from Zyban were unpleasant to say the least. I felt terrible for the first few days, but thankfully it improved quite quickly. The main effects were nausea and decreased appetite, as well as very disturbed sleep. I originally took it at lunch time but got very little sleep, in part from not being able to drop off, and in part from nightmares disturbing me when I was asleep. Moving the dose to first thing helped a lot, and it quickly improved. The nausea improved after about 3 days, but my appetite has been slightly suppressed ever since (although it is helping me to lose weight!).
After 4 weeks we thought it might be helping, so the dose was doubled. It has to be taken in a split dose, so morning and lunch seemed the most obvious option.

I think it is working for my mood really quite well. And the original side effects of nausea and disturbed sleep have reduced to a level such that they are not noticable day to day. Other side effects which started with the dose increase are more of a problem though. I’m sweating much more, I have daily headaches (which although fairly mild are not pleasant) and there’s a constant ringing in my ears, although I can only hear it when I’m somewhere quiet, for example trying to sleep.

Overall, I like Buproprion. The improvement in my mood is well worth a few annoying side effects and feeling tired. I’ll see how things go for the next few weeks, but I am hopeful this will work and I’ll be able to put off the dreaded MAOIs for a bit longer.

2 Responses to “Buproprion”

  1. Val Says:

    Hi Jo. Glad to hear the Buproprion is going well (aside from the side effects) and that the worse side effects have worn off..I hope it works for you. Val xx

  2. K-li Says:

    Hi Jo,

    Glad it seems to be going ok so far! (touch wood)

    How is everything going with you? Are you still working in Cambridge?